Reclast vs. Fosamax

I recently finished my Forteo regimen (it showed only slight improvement of my bone density). My doctor is recommending that i now take Reclast. After reading here about its possible side effects, i am having second thoughts and thinking of going to fosamax instead. i took it before i started the forteo. it only slightly improved my bone density but i could tolerate it. what i'd like to know is, is reclast that much better than fosamax that its worth risking reclasts side effects, or should reclast only be taken by those who cant tolerate fosamax et al?

Report post

11 replies. Join the discussion

Please, please don't take Reclast!

Reclast so so very dangerous. Some people can take it and only experience mild side effects, but for many ( and I mean many, because so much of this goes unreported) it is catastrophic . The biggest danger is that once it is in your veins, there is no going back! My father died 54 days after his reclast infusion, he is not the only one. Many on this site have suffered the loss of a loved one. Many are still dealing with the horrible side effects on a daily basis. My dad was in so much pain, and felt so bad , he wanted to die. This was a man who absolutely loved life! ( before Reclast)

Just think, does this idea seem rational?? The ER doctors, even question why a person would put something like this in their body, that can't be reversed!!

Reclast isn't what it seems, it is a lie, look at other posts re: reclast, and research yourself. Reclast doesn't build bone, it destroys life! I would personally look at the exercise - supplement route. It may take more time, but it is so much safer. I don't like what I have read about any of these Osteo drugs.

Finally , don't believe everything your Dr. says. Most Drs. don't know the first thing about supplements, except they are not FDA approved. Get a grip. look at all the poison, and mistakes the FDA have approved. The FDA is not doing the best job, if you want some interesting reading , read about this organization. Realize that your Dr. is getting most of his info. from the drug companies selling these drugs ( is this whacked , or what??)

Look at Vit K2, there are studies on this that look good, make sure you take your calcium and Vit D3 with K2, and Mg. There are many people on this site that have put together comprehensive programs after much research, take advantage of that.

I wish you much luck, and my prayers are with you.

Report post

My Rheumatologist, who works at the Osteoporosis Center of West Michigan, says that he would only prescribe Reclast to someone who is over 60, who has very bad T scores, and who has already fractured. His logic is that there are so many other things that could be tried before doing something as drastic as a once-a-year infusion of a drug that can't be detected in your bloodstream. Once it's in, it's in for a year. If you have an adverse reaction to it, then you're stuck. Fortunately, my doctor is not like my last one who wanted me on it without trying anything else, and with a T-score of -2.8 in my lumbar spine--all other T-scores were still in osteopenia range.

You have probably seen the ad on t.v. where Reclast says it is used to prevent and reverse osteoporosis. They do mention the side effects, but what they don't tell you is that some people have lost their lives due to complications from Reclast--people who were previously healthy. They also don't mention that some have taken the drug and have had painful, long-term side-effects. I think a drug that claims to prevent osteoporosis is inviting people to jump on their bandwagon before trying other options first. You know it's got to be a very powerful drug. It's used to treat Paget's Disease and bone cancer too--and that is what it was used for BEFORE it went on the market to treat osteoporosis.

Just do a lot of your own research first, then make your decision. It is good to have as many pros and cons as possible.

Report post

mypath,
Reclast can stay in your body for 5 to 10 years. If the infusion did work well with your body, you will be sick for years after, and could end up in a wheel chair, or death!
My Endo Dr. said I had to take forteo, or reclast, that was over 2 yrs ago. After reading what awful side effects there are, there was no way I would take that chance..
Now my regular Dr. said he has had patitions(sp?) in the hospital from taking reclast, and he now Never recomends it, or other
Osteoporosis drugs. People are coming up with too many side effects years later..Most Dr. do not know a thing about vitamins, and most of there info they get on Drugs is from the Drug companies. Its a shame it's all about money!!
They are now finding that some people that have taken Fosamax for 5 years or more are now getting spiral fracters in there femor bone.

I hope your taking vitamins, and have you looked into a Alkaline- Acid diet.

We have been talking here about the vibration platform to increase bone mass.
Here is the website you might want to check it out:
http://www.livtherapy.com/products/

acook4 & shawnmarie ,
Thanks I could not have said it better

Take Care,
April

Report post

I say research, read, read, read. Both of these drugs are not answers. A good book to start with is "The Whole Body Approach to Osteoporosis", by R. Keith McCormick, DC. This book will inform you and help you make the decisions that you have to make. I say try the healthy route! I wish I had! I took Reclast (once yearly infusion) last November 3, and still have side effects which prevent me from doing many things that were easy before (including sleeping without pain and working more than two days a week). Work with your body to get it into healthy balance and it will take care of itself.

Report post

thanks for your reply and i will research it more b4 i go ahead.

Report post

thanks. will follow your advice and do more research.

Report post

Amen acook4, I'm with you 100%! Doctors have no idea what to do AFTER the fact, if it causes problems...which IT WILL!

Report post

ps, there were 324 deaths due to Reclast in 2009. Do your research well before making a choice.

Report post

IF you feel you MUST use drugs, take the lowest dose possible that you can discontinue if you have negative side effects. I believe someone on here actually took a daily dose of Actonel for that reason.

Report post

Keep searching in the Internet. There's a book that tells
you the dangers of these medications. Written by a
pharmacist/nutritionist and trainer. I can't remember the name.
He said these medications contain pesticides.
They could give you jaw rot/cancer. They make your
bones thicker but they are still brittle.
He said best things to do is weights, proper diet
and good calcium supplementation that contains
all the minerals not just calcium and vitamin D.

I get those supplements at the health food store.
I don't want to post the brand here publicly.
I don't sell them or any other products.
Contact me privately if you want to know the name.
Lisa

Report post

Please, please do the research before you ever let the needle go into your veins. I wish I had!

I had my dose of Reclast on May 27, 2010, and for my family, that day will truly live in infamy. Since that time, I have developed over 50-60 bone spurs, gastroparesis, an electrolyte imbalance that has almost killed me twice (my blood pressure dropped to 46/20 at one point when I had pneumonia and was hospitalized one of the two times so far this winter,) atrial fibrilation to which I underwent a cardiac ablation surgery that did not work, had my weight drop to a low of 89 pounds that caused me to have to have a feeding tube installed, an infection in my feeding tube to the point that it had to be surgically removed, and the list goes on.....

I was given what you might call a list of side effects that included flu like symptoms and body aches, as well as an outside chance of necrosis of the jaw as the serum for the Reclast was dripping in my arm. Nothing about the bone spurs. Nothing about that if you had previous stomach surgery, such as my roux-en-y, that I probably wasn't a good candidate for the Reclast. That definitely changed my odds of 2 out of 100 odds, but I didn't have a clue. I was playing Russian Roulette and I didn't even know it. And even if you do have the 2 out of 100 odds, how do you know if you are going to be one of the 2? Do you want to take those odds? Look at what the people that have been one of those 2 have suffered! Believe me, any one of us would take your spot in an instant, because we would take the opportunity to change our minds in a heartbeat so we wouldn't have to deal with all this pain on a daily basis. I know I would. But you have to make your own choice. That's what living in America is all about. All we can do is provide you with the information that we have and let you decide. Good luck making whatever decision that you do. I hope for the best for you!

Sincerely,

CubbieFan2308

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support NOF

Help the National Osteoporosis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Osteoporosis Foundation

Learn more about osteoporosis awareness and prevention

Discussion topics

Links and resources from NOF

Community leaders

Disclaimer

The National Osteoporosis Foundation would like to remind visitors and community members that the views and opinions expressed on this site are not necessarily those of NOF. Please consult your personal healthcare provider regarding any medical information that is shared on this site.